[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.171.35. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Invited Commentary
July 9, 2012

Thiazolidinediones and Macular EdemaComment on “Association Between Thiazolidinedione Treatment and Risk of Macular Edema Among Patients With Type 2 Diabetes”

Author Affiliations

Author Affiliations: Department of Medicine, The Johns Hopkins University School of Medicine, Baltimore, Maryland.

Arch Intern Med. 2012;172(13):1011-1013. doi:10.1001/archinternmed.2012.2461

The thiazolidinediones, rosiglitazone and pioglitazone, are peroxisome proliferator–activated receptor γ (PPAR-γ) agonists. They effectively reduce glycated hemoglobin among patients with type 2 diabetes mellitus by approximately 1 to 1.5 percentage points compared with placebo and are used as second-line treatment agents. However, rosiglitazone and pioglitazone have been associated with peripheral edema, congestive heart failure, and bone fractures.1,2 An increased risk of myocardial ischemia has been attributed to rosiglitazone.2 An increased risk of bladder cancer associated with pioglitazone is noted in the current label. Spontaneous reports of macular edema with the use of thiazolidinediones has resulted in regulatory warnings on this potential association. However, the causality remains unclear.

First Page Preview View Large
First page PDF preview
First page PDF preview
×